Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 220, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2011, 7:19 PM CDT for Calhoun County, Pocahontas County, Sac County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2011, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 1, 2011, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Pocahontas County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:20 PM CDT | TSTM WND DMG | 1 E Lake View, IA | DELAYED REPORT. TIME ESTIMATED FROM RADAR. LARGE BRANCH FELL ON CAR CAUSING SIGNIFICANT DAMAGE. |
| Jul 1, 7:45 PM CDT | HAIL 0.88 | 1 Se Yetter, IA | TRAINED SPOTTER REPORTS DIME TO NICKEL SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
917
WUUS53 KDMX 020019
SVRDMX
IAC025-151-161-020100-
/O.NEW.KDMX.SV.W.0220.110702T0019Z-110702T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT FRI JUL 1 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
SOUTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA...
EASTERN SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 800 PM CDT
* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LAKE VIEW...OR 20 MILES NORTH OF CARROLL...AND MOVING
NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SAC CITY...ROCKWELL CITY...MANSON...YETTER...LYTTON...JOLLEY...
FONDA AND POMEROY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
&&
LAT...LON 4257 9498 4257 9492 4263 9493 4265 9491
4260 9444 4254 9444 4221 9485 4221 9497
4233 9516
TIME...MOT...LOC 0019Z 226DEG 34KT 4235 9498
WIND...HAIL 60MPH 1.50IN
$$
DONAVON2 follow-up statements
327
WWUS53 KDMX 020048
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT FRI JUL 1 2011
IAC025-151-161-020100-
/O.CON.KDMX.SV.W.0220.000000T0000Z-110702T0100Z/
SAC IA-POCAHONTAS IA-CALHOUN IA-
748 PM CDT FRI JUL 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CALHOUN...SOUTHERN POCAHONTAS AND EASTERN SAC COUNTIES UNTIL 800 PM
CDT...
AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF MANSON...OR 24 MILES WEST OF FORT DODGE...MOVING
NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN POCAHONTAS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4257 9498 4257 9492 4262 9493 4265 9491
4260 9444 4254 9444 4221 9485 4249 9503
TIME...MOT...LOC 0048Z 229DEG 47KT 4259 9461
WIND...HAIL 60MPH 1.00IN
$$
DONAVON345
WWUS53 KDMX 020101
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT FRI JUL 1 2011
IAC025-151-161-020111-
/O.EXP.KDMX.SV.W.0220.000000T0000Z-110702T0100Z/
SAC IA-POCAHONTAS IA-CALHOUN IA-
801 PM CDT FRI JUL 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CALHOUN...SOUTHERN
POCAHONTAS AND EASTERN SAC COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4257 9498 4257 9492 4262 9493 4265 9491
4260 9444 4254 9444 4221 9485 4249 9503
TIME...MOT...LOC 0048Z 229DEG 47KT 4259 9461
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:41 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 1, 6:41 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT FRI JUL 1 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SHORTWAVE LIFTING THROUGH CENTRAL SOUTH DAKOTA TO CONTINUE TO LIFT NORTH AND EAST THIS EVENING WITH AN ASSOCIATED AREA OF LOW PRESSURE SITUATED FROM NE NEBRASKA INTO CENTRAL MN/WESTERN WI. ASSOCIATED COLD FRONT STRETCHING BACK TO THE SOUTHWEST ACROSS SE NE/NC KS. AS THE LOW PRESSURE AREA LIFTS NORTHEAST AND COLD FRONT SLIDES THROUGH STATE...EXPECT CAP TO WEAKEN AS TEMPS COOL ALOFT AND COULD SEE SOME CONVECTIVE DEVELOPMENT ALONG THE FRONT ACROSS NORTHWESTERN/WESTERN CWA BY AROUND 00Z OR A LITTLE LATER. WITH MAIN PUSH OF DYNAMICS FURTHER NORTH...SOME CONCERN OVER HOW MUCH WIDESPREAD ACTIVITY MAY BE ACROSS THE STATE TONIGHT. BEST CHANCES WILL REMAIN ACROSS NORTHERN CWA...BUT NOT SURPRISED TO SEE ENTIRE FRONT LIGHT UP WITH SOME ISOLATED SEVERE AS IT PUSHES SOUTHEASTWARD THROUGH THE CWA. AS FOR TEMPERATURES...LOWS WILL BE COOLEST IN AREAS BEHIND THE FRONT...AS FRONT EXPECTED TO BE SITUATED ACROSS FAR SOUTHEASTERN CWA BY 12Z SATURDAY WITH AREAS ALONG AND AHEAD OF THE FRONT REMAINING IN THE 70S OVERNIGHT. .LONG TERM /SATURDAY THROUGH FRIDAY/... FRONT WILL BE EXITING THE STATE BY SATURDAY MORNING WITH WEAK RIDGING BUILDING INTO THE NORTHWEST. IT APPEARS THAT DRIER AIR AND SUBSIDENCE WILL KEEP PRECIPITATION AT BAY ALONG WITH COOLER TEMPERATURES AS COLD FRONT SETTLES TO THE SOUTH. THIS BREAK SHOULD LAST INTO SATURDAY NIGHT BEFORE WAA AND THETA-E ADVECTION INCREASE INTO SUNDAY. THIS WILL BRING A RETURN TO THE THREAT OF PCPN INTO SUNDAY AND SUNDAY NIGHT...ESPECIALLY WERE THE MOISTURE GRADIENT REMAINS IN THE WEST AND CENTRAL. THE THREAT DIMINISHES SOME ON MONDAY AND MONDAY NIGHT AS THE FOCUS SHIFTS MORE TOWARD THE NORTH WITH AN APPROACHING SHORTWAVE AND ADVANCING FRONT. THIS SYSTEM WILL BE THE NEXT TO AFFECT THE STATE INTO TUESDAY AND EARLY WEDNESDAY AND HAVE CONTINUED THE THREAT OF STORMS DURING THIS TIME. GFS REMAIN VERY BULLISH WITH PCPN CHANCES INTO THE MIDDLE AND LATER HALF OF THE WORK WEEK WHILE EURO DRIES THINGS OUT AFTER THE SYSTEM DEPARTS MIDWEEK. HAVE TENDED TOWARD THE DRIER EURO AT THIS POINT AS BOUNDARY SHOULD GET FORCED A BIT FARTHER SOUTH WITH DEEPENING TROF ACRS HUDSON BAY. && AVIATION...02/00Z MAINLY VFR CONDS EXPECTED THROUGH TAF PD. COLD FRONT IS APPROACHING FROM NW AND SHOULD WEAKEN AND SLOW SLIGHTLY AS IT CROSSES THE AREA TONIGHT...REACHING KOTM SOMETIME AROUND 09Z. WINDS WILL LOSE THEIR GUSTINESS BY ABOUT 02 OR 03Z THIS EVE...BUT WILL SHIFT RAPIDLY WITH FROPA AND SHOULD INCREASE FOR A COUPLE OF HOURS RIGHT BEHIND THE FRONT AT KMCW AND KFOD. TSTMS ALSO POSSIBLE AT THOSE TWO TERMINALS...BUT ARE ISOLD-SCT SO HAVE HANDLED WITH JUST BRIEF VCTS AROUND FROPA TIME. OTHER CONCERN IS CLDS WITH DECENT CAA BEHIND THE FRONT COMING DURING EARLY MORN HRS SAT...BUT BELIEVE LOW LEVEL MOISTURE WILL BE LOW ENOUGH THAT WE SHOULD NOT SOCK IN WITH MVFR/IFR STRATUS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BEERENDS LONG TERM...COGIL AVIATION...LEE
Hazardous weather outlook, Jul 1, 7:12 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 712 PM CDT FRI JUL 1 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 712 PM CDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF WESTERN AND NORTHWESTERN IOWA THIS EVENING. A FEW STORMS WILL BE SEVERE DURING THIS TIME...WITH STRONG WINDS AND LARGE HAIL LIKELY. THEREAFTER...STORMS WILL BECOME MORE ISOLATED AS THEY SPREAD EAST AND SOUTHEAST OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AFTER MIDNIGHT. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEE
In the hours before
Local storm report, Jul 1, 6:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL DELOIT 42.10N 95.32W
07/01/2011 E1.75 INCH CRAWFORD IA LAW ENFORCEMENT
&&
DEROYThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 38 min |
| Jul 1, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 49 min |
| Jul 1, 8:00 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 45 min |
| Jul 1, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 36 min |
| Jul 1, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 49 min |
| Jul 1, 9:13 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster | 47 min |
| Jul 1, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Worth | 42 min |
| Jul 1, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Jul 1, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Wright | 40 min |
| Jul 1, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 40 min |
| Jul 1, 11:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.